Alert archive / Puerto Rico / Special Weather Statements in 2021

Special Weather Statement, NWS JSJ

September 13, 2021

NWS JSJ issued this special weather statement at Sep 13, 2021, 12:49 PM CDT. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 13, 2021, 12:49 PM CDT (17:49 UTC)
Expired
Sep 13, 2021, 1:15 PM CDT
In force
26 min
Issued by
NWS JSJ
Hail
0.00 in
Wind
30

The radar

The San Juan radar (TJUA), 44 km from the middle of the area, began a volume at 17:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The text

As transmitted.

880 
WWCA82 TJSJ 131749 RRA
SPSSJU

Special Weather Statement
National Weather Service San Juan PR
149 PM AST Mon Sep 13 2021
 
PRZ006-131815-
Central Interior PR-
149 PM AST Mon Sep 13 2021

...A strong thunderstorm will impact portions of Villalba, Coamo,
Morovis, Jayuya, Ciales and Orocovis Municipalities through 215 PM
AST...

At 149 PM AST, Doppler radar was tracking a strong thunderstorm over
Palomas, or near Villalba, moving northwest at 15 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Jayuya, Orocovis, Ciales, Morovis and Villalba. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 1818 6638 1811 6643 1815 6651 1818 6659
      1816 6664 1834 6654 1834 6640
TIME...MOT...LOC 1749Z 137DEG 12KT 1819 6646 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

$$

CRS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this special weather statement went out at Sep 13, 10:06 AM CDT, 2 hours 43 minutes earlier.

Area forecast discussion, Sep 13, 10:06 AM CDT, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
1106 AM AST Mon Sep 13 2021

.UPDATE...

No changes to inherited forecast, which is tracking well. An area
of enhanced moisture is tracking over the area, with precipitable
water values in excess of 2 inches - the 12Z upper air sounding
showed PWAT of 2.06 inches. The TUTT is west/northwest of the
islands, supporting good instability over the area, leading to
more active weather. The sounding corroborates the high
instability over the area, with surface CAPE of 3849 J/kg, and 500
hPa temperature of -6.8C. Also contributing to the risk for urban
and small stream flooding is a weakened steering flow over the
area. Yesterday, the steering flow was almost 20 knots, and today
it is around 12 knots, so showers are likely to not move as
quickly.

&&

.AVIATION...

No chg to previous AVN. Prevailing VFR but showers and isolated
tstorms will continue to develop and move west northwest across
the Atlantic waters and passages btwn Eastern PR and the Northern
Leeward islands. SHRA expected to increase in and around PR and
the USVI due to the presence of an upper low and tropical wave
moisture. SHRA/ Isold TSRA dvlpmnt will cause VCSH/VCTS at
TJSJ/TJBQ TJMZ/TJPS til 13/23Z. Wnds fm E-SE 10-15 kts w/ocnl hir
gusts and sea breeze variations bcmg lgt/vrb aft 13/22Z. Passing
SHRA/ Isold TSRA fcst across the flying area into tonight. SCT
ocnl BKn lyrs nr FL025...FL050..FL100.and btw FL200-FL250.

&&

.MARINE...

Winds remain generally out of the east at up to 15 knots across the
local waters. Seas are at 5 feet or less, and will subside, becoming
generally 3 feet or less by midweek.

There is a moderate risk of rip currents for beaches of Culebra,
northern Puerto Rico, eastern Vieques, and northern and eastern St.
Croix.

&&

.PREV DISCUSSION... /issued 436 AM AST Mon Sep 13 2021/

SYNOPSIS...
Unstable conditions aloft will enhanced once again the afternoon
shower activity over the local area. As a result, urban and small
stream flooding is expected with the heaviest activity, mainly
over Puerto Rico. For Tuesday into Wednesday, the unsettled
conditions continue as above normal moisture continues over the
region and combine with the upper level trough.

SHORT TERM...Today through Wednesday...

Essentially an unsettled and rainy pattern is expected in the
short term. An upper trough is still causing instability across
the local area, as it remains nearly stationary to the north of
Hispaniola. An increase in moisture will occur gradually, and the
shower and thunderstorm activity will gradually increase in the
early morning hours. Therefore, today's forecast has showers and
thunderstorms in the morning for eastern PR as well as areas near
and around the USVI. Also, the mid levels temperatures are
slightly colder than normal, and are expected to get about a
degree colder by this evening, from -7 to -8, which would
contribute to enhanced thunderstorm potential this afternoon and
into Tuesday. For this reason, the forecast for today has showers
with isolated to scattered thunderstorms across several sectors of
PR, with a risk of urban and small stream flooding. Eastern PR is
expected to observe the most rainfall starting around the
mid-morning hours into the early afternoon, while central and
western PR would have the peak of the rainfall in the afternoon
hours. The USVI could observe moderate showers and nearby
thunderstorms as well, but the rainfall is expected to cause
mainly ponding of water on roadways and poor drainage areas. Most
of the activity near the USVI is expected to be in the morning
hours, with a brief break in the early afternoon, then passing
showers and isolated thunderstorms again in the late afternoon
hours.

The upper trough will remain nearly stationary today into Tuesday,
but it is forecast to be over Cuba by Wednesday, which it could
still cause instability over the local area, but perhaps less of
an impact than what is expected today and Tuesday. The available
moisture will pool over the local area, which will cause
above normal moisture through Wednesday. The model guidance is
still suggesting the precipitable water values to remain near 2
inches. This pattern is expected to continue causing rainy
conditions with thunderstorms as the instability of the upper
trough will combine with the deep moisture. Any diurnal heating
and sea breeze convergence over PR would cause areas of enhanced
thunderstorm potential. Some areas across southern PR have only a
slight chance of showers over the next few days. The USVI will
have mainly passing shower activity, but some of the showers and
thunderstorms could be heavy for brief periods.

The daytime high temperatures are forecast to be near 90 degrees
once again today across the lower elevations of PR and the USVI,
with heat index values in the low 100s. However, given the amount of
moisture and possible cloudiness expected today, it would not be
surprising for the daytime high temps to peak in the upper 80s.

LONG TERM...Thursday through Monday...

An upper level high pressure will be to the north of the local
area starting in the long term period. In addition, at the mid
levels, a high pressure will be present, resulting in relatively
stable conditions in the mid and upper levels. Meanwhile, at the
surface, a weak trough located well to northwest will maintain
plenty of tropical moisture with precipitable water values above
climatological normals. As a result, for Thursday, expect
afternoon convection with isolated thunderstorms mainly over
western and northwestern sections of Puerto Rico. For late
Wednesday into Friday, according to NASA Dust Extinction Aerosol
Model, low to moderate concentrations of Saharan dust will
move through the local islands. As a result, hazy skies are
possibles over the forecast area.

For the upcoming weekend, a drier pattern is expected, due to a
drier airmass that filters into the region. Therefore, this
airmass, in combination with stable conditions aloft, will
result in mainly fair weather. However, patches of low level
moisture, the local effects, and diurnal heating can cause
isolated to scattered showers across western Puerto Rico. Monday
is expected to be a transition day, as the model guidance
suggests that the available moisture will increase, due to an
approaching tropical wave, currently being monitored by the
National Hurricane Center.

AVIATION...SHRA is gradually increasing, and will cause at least
VCSH or VCTS across the USVI terminals early this morning, while
VCTS is forecast at TJSJ after 13/14Z. Winds will be light and
VRB through 13/13Z, but gusty near the SHRA/TSRA, otherwise winds
will increase to around 10-15KT from the east. Sea breeze
variations in wind direction expected at TJPS after 13/13Z. VCTS
possible at TJPS and TJBQ after 13/15Z. Winds will decrease after
13/23Z. Overall, passing SHRA/TSRA are expected across the local
flying area today and tonight.

MARINE...

Across the regional waters, tranquil marine conditions will
prevail for the next several days. Seas of up to 5 feet are
expected. Winds are expected to be from the east, up to 15 knots.
For today and tomorrow, isolated showers and thunderstorms will
persist over the local waters. There is a moderate risk of rip
currents for the northern beaches of Puerto Rico, as well as the
beaches located over the eastern tip of Culebra, Vieques, and St.
Croix.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  89  78  86  77 /  60  40  50  50
STT  88  79  89  79 /  60  50  60  60

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...None.
VI...None.
AM...None.
&&

SHORT TERM...RAM
LONG TERM....CRS/ERG
PUBLIC DESK...RVT
Hazardous weather outlook, Sep 13, 3:35 AM CDT, 9 hours 14 minutes before
Perspectivas sobre las Condiciones Peligrosas del Tiempo
Servicio Nacional de Meteorologia en San Juan PR
411 AM AST lunes 13 de septiembre de 2021

AMZ710>745-PRZ001>013-140815-
San Juan y Vecindad-Noreste-Sureste-Este Interior-Norte Central-
Interior Central-Ponce y Vecindad-Noroeste-Oeste Interior-
Mayaguez y Vecindad-Suroeste-Culebra-Vieques-Las aguas costeras
cercanas y lejanas a la costa del Atlantico y Caribe-
411 AM AST lunes 13 de septiembre de 2021

Esta Perspectiva sobre las Condiciones Peligrosas del Tiempo es para
Puerto Rico y las aguas costeras adyacentes del Atlantico.

.Dia Uno...Hoy y esta noche

.Tronadas...Existe el potencial de tronadas con lluvia fuerte y
rafagas de vientos breves a traves del area, especialmente esta
tarde.

.Inundaciones...Lluvias fuertes podrian resultar en inundaciones
urbanas y de riachuelos al igual que deslizamientos en areas de
terreno empinado.

.Oleaje...Oleaje ligeramente sobre 5 pies son posibles a traves del
sector noreste de las aguas mar afuera del Atlantico.

.Corrientes marinas...Existe un riesgo moderado de corrientes
marinas para la mayoria de las playas del norte de Puerto Rico al
igual que para la mayoria de las playas en Culebra y las playas del
este en Vieques.

.Calor...Se esperan indices de calor entre 100 y 105 grados a traves
de las areas bajas, con los indices mas altos a traves de las areas
costeras del norte y este de Puerto Rico.

.Dias dos hasta el siete...martes a domingo

Humedad tropical profunda y una vaguada en los niveles altos al
oeste del area continuara resultando en aguaceros y tronadas
generalizadas hasta mediados de la semana. Inundaciones urbanas y de
riachuelos al igual que deslizamientos en areas de terreno empinado
seran posibles con la actividad de lluvia mas fuerte y persistente.
Indices de calor elevados seran probables durante los proximos dias.

.Comunicado sobre informacion reportada por observadores...

No se espera activacion amplia de observadores. Favor de reportar
cualquier informacion sobre inundaciones, vientos, oleaje y
corrientes marinas al Servicio Nacional de Meteorologia en San Juan
mientras siguen las indicaciones de las autoridades locales y
estatales.

AMZ715-725-VIZ001-002-140815-
San Tomas, San John e Islas Adyacentes-Santa Cruz-Aguas cercanas
del Atlantico y aguas costeras adyacentes del Caribe-
411 AM AST lunes 13 de septiembre de 2021

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
Islas Virgenes Estadounidenses y las aguas costeras adyacentes.

.Dia Uno...Hoy y esta noche.

.Tronadas...Existe el potencial de tronadas con lluvia fuerte y
rafagas de vientos breves a traves de las islas durante el dia.

.Inundaciones...Lluvias fuertes podrian resultar en acumulacion de
agua en carreteras y en areas de pobre drenaje. Inundaciones urbanas
menores no se pueden descartar.

.Oleaje...Oleaje ligeramente sobre 5 pies son posibles a traves del
sector noreste de las aguas mar afuera del Atlantico.

.Corrientes marinas...Existe un riesgo moderado de corrientes marinas
para las playas del norte y este de Santa Cruz.

.Dias dos hasta el siete...martes a domingo

Humedad tropical profunda y una vaguada en los niveles altos al
oeste del area continuara resultando en aguaceros y tronadas
generalizadas hasta mediados de la semana. Acumulacion de agua en
carreteras y en areas de pobre drenaje al igual que inundaciones
menores seran posibles. Indices de calor elevados seran probables
durante los proximos dias.

.Comunicado sobre informacion reportada por observadores...

No se espera activacion amplia de observadores. Favor de reportar
cualquier informacion sobre inundaciones, vientos, oleaje y
corrientes marinas al Servicio Nacional de Meteorologia en San Juan
mientras siguen las indicaciones de las autoridades locales y
estatales.

In the hours before

Special weather statement, Sep 13, 12:43 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service San Juan PR
143 PM AST Mon Sep 13 2021

PRZ005-008>010-131830-
Northwest PR-North Central PR-Mayaguez and Vicinity PR-
Western Interior PR-
143 PM AST Mon Sep 13 2021

...Strong thunderstorms will impact municipalities of interior and
northwestern Puerto Rico from Arecibo and Utuado to Aguadilla,
Rincon, and Mayaguez through 230 PM AST...

At 141 PM AST, Doppler radar was tracking an area of strong
thunderstorms in northwestern Puerto Rico.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Arecibo, Aguadilla, Aguada, Rincon, Moca, Anasco, Camuy,
Quebradillas, San Sebastian, Las Marias, Isabela, Mayaguez, Utuado,
Lares, Hatillo, La Playa, Aceitunas, Caban, Rafael Capo and San
Antonio.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 1848 6692 1849 6679 1847 6674 1850 6663
      1848 6658 1818 6669 1818 6716 1821 6715
      1829 6719 1830 6723 1835 6727 1842 6716
      1849 6717 1851 6714 1852 6705
TIME...MOT...LOC 1741Z 189DEG 11KT 1850 6713 1825 6675

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

CRS
Special weather statement, Sep 13, 12:49 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service San Juan PR
149 PM AST Mon Sep 13 2021

PRZ006-131815-
Central Interior PR-
149 PM AST Mon Sep 13 2021

...A strong thunderstorm will impact portions of Villalba, Coamo,
Morovis, Jayuya, Ciales and Orocovis Municipalities through 215 PM
AST...

At 149 PM AST, Doppler radar was tracking a strong thunderstorm over
Palomas, or near Villalba, moving northwest at 15 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Jayuya, Orocovis, Ciales, Morovis and Villalba.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 1818 6638 1811 6643 1815 6651 1818 6659
      1816 6664 1834 6654 1834 6640
TIME...MOT...LOC 1749Z 137DEG 12KT 1819 6646

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

CRS
Special weather statement, Sep 13, 12:49 PM CDT, 0 minutes before
Comunicado Especial sobre las Condiciones del Tiempo
Servicio Nacional de Meteorologia San Juan PR
143 PM AST lunes 13 de septiembre de 2021

PRZ005-008>010-131830-
Noroeste-Norte Central-Mayaguez y vecindad- Oeste interior-
143 PM AST lunes 13 de septiembre de 2021

...Tronadas fuertes impactaran los municipios del interior y noroeste
de Puerto Rico desde Arecibo y Utuado hasta Aguadilla, Rincon
y Mayaguez hasta las 2:30 PM AST...

A la 141 PM AST, el radar doppler estaba mostrando una tronada
fuerte en el noroeste de Puerto Rico.

PELIGROS...Vientos en exceso de 30 mph.

RECURSO...Radar.

IMPACTOS...Rafagas de vientos pudieran derrumbar ramas de arboles y
           objectos sueltos.

Areas que pudieran ser impactadas incluyen...
Arecibo, Aguadilla, Aguada, Rincon, Moca, Anasco, Camuy,
Quebradillas, San Sebastian, Las Marias, Isabela, Mayaguez, Utuado,
Lares, Hatillo, La Playa, Aceitunas, Caban, Rafael Capo y San
Antonio.

MEDIDAS DE PRECAUCION/PREPARATIVOS...

Si se encuentra en el exterior, considere buscar refugio dentro de
un edificio.

Rayos frecuentes de nube a suelo estan ocurriendo con estas tronadas.
Los rayos pueden afectar hasta 10 millas lejos de la tronada. Busque
lugar seguro dentro de un edificio o vehiculo. Vientos en rafagas
hasta 10 mph son posibles con estas tormentas.

&&

TAMANO MAXIMO DE GRANIZO...0.00 PULGADAS
RAFAGA DE VIENTO MAXIMA...30 MPH

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 13, 11:57 AM CDTAreal Flood AdvisoryJSJ3 hr
Sep 13, 12:32 PM CDTAreal Flood AdvisoryJSJ3 hr
Sep 13, 12:43 PM CDTSpecial Weather StatementJSJ47 min
Sep 13, 1:10 PM CDTAreal Flood AdvisoryJSJ3 hr
Sep 13, 2:25 PM CDTSpecial Weather StatementJSJ35 min
Sep 13, 3:02 PM CDTAreal Flood AdvisoryJSJ86 min

Nearby

Special Weather Statements in Puerto Rico, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.